Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 87, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 1, 2008, 6:46 PM EDT for Carteret County, Onslow County, North Carolina. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2008, 6:46 PM EDT (22:46 UTC)
- Expired
- Jun 1, 2008, 7:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Carteret County, NC, Onslow County, NC
The radar
The Morehead City radar (KMHX), 8 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 6:55 PM EDT | HAIL 0.25 | Emerald Isle, NC | |
| Jun 1, 7:02 PM EDT | HAIL 0.25 | Cape Carteret, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.8 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 865 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 012248
SVRMHX
NCC031-133-012330-
/O.NEW.KMHX.SV.W.0087.080601T2246Z-080601T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
646 PM EDT SUN JUN 1 2008
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN CARTERET COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITIES OF...NEWPORT...MOREHEAD CITY...BEAUFORT...
EASTERN ONSLOW COUNTY IN EASTERN NORTH CAROLINA...
* UNTIL 730 PM EDT
* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF BROAD CREEK TO
CAMP LEJEUNE MAIN GATE...OR ALONG A LINE EXTENDING FROM 8 MILES
WEST OF NEWPORT TO CAMP LEJEUNE MAIN GATE...AND MOVING EAST AT 35
MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
NEWPORT...BEAR CREEK...BROAD CREEK AND BOGUE BY 655 PM EDT...
WILDWOOD...HAMMOCKS BEACH AND EMERALD ISLE BY 700 PM EDT...
PINE KNOLL SHORES...INDIAN BEACH AND SALTER PATH BY 705 PM EDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN
DO SO SAFELY.
LAT...LON 3465 7659 3469 7667 3467 7669 3467 7691
3461 7717 3457 7723 3467 7755 3480 7714
3480 7710 3484 7702 3484 7694 3471 7651
3469 7651 3469 7645
TIME...MOT...LOC 2246Z 290DEG 32KT 3478 7697 3467 7733
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 4:25 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 1, 4:25 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 425 PM EDT SUN JUN 1 2008 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE AREA LATE TONIGHT. WEAK HIGH PRES WILL BUILD IN FROM THE NW MON AND BE OVER THE AREA MON NIGHT AND TUE. THE HIGH WILL MOVE OFFSHORE WED WITH ANOTHER FRONT APPROACHING FROM THE N THU AND FRI. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... WDLY SCT CONVECTIVE ACTIVITY DEVELOPING ON SOUND BREEZE AND PIEDMONT TROF BOUNDARIES. COLD FRONT IS STILL WELL N OF AREA BUT WILL DROP INTO TROF THIS EVENING AND PUSH OFFSHORE OVERNIGHT. CHC OF TSTMS WILL CONTINUE THIS EVENING WITH SFC BNDRY AND UPR LVL SUPPORT...THEN GRADUALLY DIMINISH OVERNIGHT AS FRONT PUSHES THROUGH. WITH HIGH INSTABILITY AND CAPE...ISOLATED SVR WILL REMAIN PSBL. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY NIGHT/... DUE TO PROBLEMS WITH 12Z GFS RUN...RELIED ON NAM12. WEAK HIGH PRES WILL BUILD OVER AREA MON THEN GRADUALLY MOVE OFFSHORE REST OF PERIOD. WITH RELATIVELY DRY AND STABLE CONDITIONS...NO POPS THROUGH EARLY WED. RETURN TO WARM SECTOR ON WED AND KEPT 20 POPS INLAND FOR PSBL AFTN CONVECTIVE ACTIVITY. TEMPS NEAR NORMAL MON-TUE...THEN WARMER WED. && .LONG TERM /THURSDAY THROUGH SUNDAY/... RIDGING SFC AND ALOFT WILL LEAD TO EARLY START TO SUMMER-LIKE PATTERN WITH BERMUDA HIGH EXTENDING OVER AREA...THERMAL TROF INLAND AND FRONTS REMAINING MAINLY N AND W OF AREA. TEMPS ABOVE NORMAL BUT DID NOT GO AS HIGH AS HPC NUMBERS FOR MAX TEMPS...KEPT MAINLY IN LOW 90S INLAND. 20 POPS EACH DAY FOR PSBL DIURNAL CONVECTIVE ACTIVITY. && .AVIATION /20Z TODAY THROUGH FRIDAY/... SCATTERED CU HAVE DEVELOPED OVER THE PAST FEW HOURS AND WILL CONTINUE TO DO SO FOR THE REMAINDER OF THE AFTERNOON. SCATTERED THUNDERSTORMS WILL AFFECT THE 4 AREA TERMINALS LATE AFTERNOON INTO THE EARLY EVENING. AS A WEAK BOUNDARY DROPS SOUTH THROUGH THE AREA THIS EVENING SOME WIDELY SCATTERED CONVECTION IS POSSIBLE OVERNIGHT. HAVE HANDLED BOTH SITUATIONS WITH CB CLOUD GROUPS AND VCNTY SHOWERS REMARKS. SURFACE FLOW WILL VEER FROM WEST THIS EVENING...LIGHT AND VARIABLE OVERNIGHT TO NORTHEAST ON MONDAY. ONLY HIGH BASED SCATTERED CU EXPECTED MONDAY. VFR CONDITIONS FOR THE REMAINDER OF THE WEEK. HIGH PRESSURE WILL BE ANCHORED OVER THE CENTRAL ATLANTIC WITH A SOUTHWEST WIND FLOW. && .MARINE... WEAK BOUNDARY WILL DROP SLOWLY SOUTH THROUGH THE WATERS TONIGHT AND WILL BE TO THE SOUTH ON MONDAY. WINDS WILL VEER OVERNIGHT BECOMING NORTHEAST THROUGHOUT ON MONDAY. NOT MUCH OF A SURGE BEHIND THE FEATURE SO SMALL CRAFT CONDITIONS NOT EXPECTED. HIGH PRESSURE WILL PASS JUST TO THE NORTH ON MONDAY...AND OFF THE SOUTHEAST COAST TUESDAY. A SOUTHWEST FLOW IS EXPECTED FOR THE REST OF THE WEEK AS THE HIGH WILL REMAIN ANCHORED OVER THE CENTRAL ATLANTIC WITH ITS WESTERN EDGE EXTENDING INTO THE SOUTHEAST STATES. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. MARINE...NONE. && SYNOPSIS...JBM NEAR TERM...JBM SHORT TERM...JBM LONG TERM...JBM AVIATION...HSA MARINE...HSA
Hazardous weather outlook, Jun 1, 5:35 AM EDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 535 AM EDT SUN JUN 1 2008 NCZ029-044>047-079>081-090>094-020945- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 535 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED AS A COLD FRONT APPROACHES THE REGION...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. NCZ095-098-103-104-020945- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 535 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK OF RIP CURRENTS FROM CAPE HATTERAS SOUTH TO SURF CITY. SCATTERED THUNDERSTORMS ARE EXPECTED AS A COLD FRONT APPROACHES THE REGION...MAINLY DURING THE AFTERNOON AND EVENING HOURS. A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY SEVERE THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.
In the hours before
Local storm report, Jun 1, 5:01 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
501 PM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 S CHINQUAPIN 34.75N 77.80W
06/01/2008 E0.75 INCH DUPLIN NC PUBLIC
&&
JWLocal storm report, Jun 1, 6:41 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
641 PM EDT SUN JUN 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL JACKSONVILLE 34.76N 77.40W
06/01/2008 E0.75 INCH ONSLOW NC PUBLIC
NEAR NEW RIVER MCAS.
0620 PM HAIL JACKSONVILLE 34.76N 77.40W
06/01/2008 E0.75 INCH ONSLOW NC PUBLIC
NEAR GUM BRANCH ROAD.
0615 PM HAIL JACKSONVILLE 34.76N 77.40W
06/01/2008 E0.25 INCH ONSLOW NC PUBLIC
NORTHWOODS AREA.
0627 PM HAIL JACKSONVILLE 34.76N 77.40W
06/01/2008 E0.25 INCH ONSLOW NC TRAINED SPOTTER
ALSO REPORTED MINOR FLOODING ON WESTERN BOULEVARD.
&&
JBMThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:41 AM EDT | Severe Thunderstorm Warning | MHX | Dare | 15 min |
| Jun 1, 1:45 AM EDT | Special Marine Warning | MHX | 30 min | |
| Jun 1, 2:16 AM EDT | Special Marine Warning | MHX | 44 min | |
| Jun 1, 4:15 PM EDT | Severe Thunderstorm Warning | MHX | Duplin | 35 min |
| Jun 1, 6:13 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 47 min |
| Jun 1, 6:24 PM EDT | Special Marine Warning | MHX | 66 min | |
| Jun 1, 6:34 PM EDT | Severe Thunderstorm Warning | MHX | Dare | 41 min |
| Jun 1, 7:19 PM EDT | Severe Thunderstorm Warning | MHX | Carteret | 41 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.